Niren Naidoo Adithya Peruri Alan Mundakkal Jayanthi Chandrasekaran
Henry Ford Health System
Epinephrine and epinephrine related medications have been widely studied and their side effect profiles have been well documented. Rare reactions can occur due to administration of EpiPen and it is cr..
Epinephrine and epinephrine related medications have been widely studied and their side effect profiles have been well documented. Rare reactions can occur due to administration of EpiPen and it is critical to document and explore the cause of such reactions. We present a case report on a patient experiencing a unique reaction to EpiPen administration which we suspect is due to vasospasm. A 38-year-old caucasian female presented after a bee sting and subsequent EpiPen self-administration. She had no past medical history except for anaphylactic reaction to a bee sting in her childhood, and had undergone desensitization with an allergist. En route to the hospital, she developed: chest pressure, palpitations, facial droop, dysarthria, and decreased strength. The patient’s vital signs were within normal range. Blood work was notable for hypokalemia, hyperglycemia and lactic acidosis. CT head with angiography was unremarkable. Neurology was consulted and her MRI brain showed no evidence of acute stroke. Within three hours of hospital admission her symptoms had resolved. The patient was monitored overnight, and subsequently discharged the next day with no residual deficits. The EpiPen is widely used for immediate relief of impending anaphylaxis. We believe this patient’s angina and TIA-like symptoms were secondary to non-specific vasospasm given the alpha-adrenergic mechanism of epinephrine. A literature review showed limited information on such reactions after EpiPen injection. It is imperative that physicians are aware of such potential adverse effects in order to enhance patient care.